Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Hastings, NE

June 15, 2004Buffalo County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2004, 11:37 PM CDT for Buffalo County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 11:37 PM CDT (04:37 UTC)
Expired
Jun 16, 2004, 12:30 AM CDT
In force
53 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2251 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2251 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS53 KGID 160437
SVRGID
NEC019-160530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1136 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1230 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES      
  NORTHEAST OF AMHERST TO GIBBON...OR ALONG A LINE EXTENDING FROM    
  14 MILES NORTHWEST OF KEARNEY TO 15 MILES EAST OF KEARNEY...AND    
  MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
PLEASANTON...POOLE...AND RAVENNA.

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4072 9892 4082 9929 4083 9930 4091 9931
      4092 9932 4104 9932 4104 9873 4069 9873
      4069 9873 4068 9881

$$

FAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:35 PM CDT, 8 hours 2 minutes earlier.

Area forecast discussion, Jun 15, 3:35 PM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
335 PM CDT TUE JUN 15 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY. CONCERNS IN THIS TIME PERIOD
PRIMARILY PCPN CHANCES AND HYDRO CONCERNS.

MORNING UPPER AIR ANALYSIS REVEALED PRIMARILY ZONAL FLOW ACROSS THE
NORTHERN CONUS...W/ MAIN UPPER FEATURES AN ELONGATED TROF ACROSS THE
INTERMOUNTAIN WEST...AN UPPER LOW OVER SRN CA...AND ANOTHER UPPER
LOW OVER ERN TX...W/ MAIN BELT OF WESTERLIES FOUND WELL NORTH OF
FORECAST AREA. AT LOWER LEVELS...RICH 10-15C 850 DEWPOINTS EXTEND
FROM GULF COST TO NORTHERN NEBRASKA. SFC FRONT AT 19Z STRETCHED FROM
NEAR KVTN TO KSNY.

SFC FRONT TO SLOWLY SAG E/SE THIS EVENING...REACHING JUST N OF THE
KS/NE BORDER BY WED AM.  EXPECT STORMS TO FIRE ALONG THE BOUNDARY
TONIGHT IN THE 21-00Z TIME FRAME...AND SLOWLY SINK SOUTHEAST WITH
THE PROGRESSION OF THE FRONT. EXPECT THAT STORMS WILL INTENSIFY
AND/OR INCREASE IN AREAL COVERAGE AS 30-40KT LLJ DEVELOPS LATER THIS
EVENING...WHICH IN CONJUNCTION WITH S/W TROF LIFTING NE THRU NW
NM...WILL ALSO AID IN THE DEVELOPMENT OF AN MCS ACROSS NW KS/SW NE
LATE TONIGHT.  MCS EXPECTED TO HEAD EAST ALONG FRONTAL
BOUNDARY...REACHING WRN ZONES EARLY WED MORNING AND TRACKING ACROSS
REMAINDER OF CWA THROUGH THE DAY. STORMS MAY WEAKEN/DECREASE IN
COVERAGE FOR A TIME EARLY TOMORROW...BEFORE RE-INTENSIFYING BECOMING
MORE NUMEROUS BY THE AFTERNOON ACROSS EXTREME EASTERN ZONES (SEE
BELOW).

IN TERMS OF SEVERE POTENTIAL...ENVIRONMENTAL ANALYSIS SUGGESTS
MARGINAL HAIL/WIND THREAT...WHICH IS IN LINE WITH LATEST SWODY1.
SHEAR ACTUALLY IMPROVES TOMORROW AS S/W CROSSES AREA...BUT DEGREE OF
INSTABILITY A REAL QUESTION MARK GIVEN DEGREE OF CLOUD DEBRIS LIKELY
TO BE PRESENT. OF MORE CONCERN IS POTENTIAL HYDRO PROBLEMS.
PRECIPITABLE H20 VALUES INCREASE TO 1 TO 1.5 INCHES W/ FFG IN WATCH
AREA AT ONE INCH OR LESS AFTER SOAKING LAST NIGHT. SEVERAL
STREAMS/RIVERS REPORTED NEAR BANKFULL THIS MORNING...WITH THE BIG
SANDY CREEK SPILLING OVER.

DESPITE CURRENT THINKING THAT THIS AREA WON/T SEE MUCH RAINFALL
TONIGHT...FFA TO STAY AS IS WITH EXPECTATION OF MCS RAKING THROUGH
THIS AREA TOMORROW.

FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY MOVE S THRU WED...REACHING
A LINE FROM SW TO NE KS. STORMS AGAIN LOOK TO FIRE ALONG THE
BOUNDARY WED EVE...MODELS SIGNALING ANOTHER MCS TO FORM OVER WRN
KANSAS TOMORROW NIGHT TRACKING EAST ALONG/NORTH OF BOUNDARY THROUGH
THURSDAY.

.LONG TERM...FRIDAY 12Z ON...LOOKS LIKE A DECENT SHOT FOR RAIN AND
SOME THUNDERSTORMS LATE FRIDAY AND SATURDAY. HAVE INCREASED POPS FOR
THE ARE GOOD H25 JET WILL SLIP NORTH...AND BAROCLINIC ZONE OVER THE
REGION WILL BE FAVORABLE FOR PRECIPITATION EVENT. PRECIPITATION WILL
HOLD TEMPERATURES DOWN SATURDAY...AND LOWER 70S MIGHT BE TOO WARM.
IN FACT THE WHOLE WEEKEND IS LOOKING KINDA COOL FOR MID JUNE. NO
CHANGES THEREAFTER.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH IN EFFECT FOR
YORK...HAMILTON...CLAY...FILLMORE...NUCKOLLS...AND THAYER COUNTIES
TODAY THROUGH WEDNESDAY.
KS...FLOOD WATCH IN EFFECT FOR JEWELL COUNTY TODAY THROUGH WEDNESDAY.

&&

VII/MORITZ
Hazardous weather outlook, Jun 15, 6:28 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT TUE JUN 15 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-161200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
628 PM CDT TUE JUN 15 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR AREAS
ALONG AND WEST OF HIGHWAY 281...

...A FLOOD WATCH IS IN EFFECT FOR HAMILTON...YORK...CLAY...
FILLMORE...NUCKOLLS...AND THAYER COUNTIES IN NEBRASKA...AND FOR
JEWELL COUNTY IN KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT.  THE PRIMARY
HAZARDS FROM THE THUNDERSTORM ACTIVITY WILL BE HAIL UP TO THE SIZE OF
NICKELS...STRONG WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT IN WESTERN NEBRASKA
LOCATED FROM AINSWORTH TO MULLEN TO OGALLALA.  THUNDERSTORMS WILL
ALSO INITIATE IN EASTERN COLORADO AND WESTERN KANSAS AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM.  THE STORMS WILL GRADUALLY MOVE
EAST INTO THE OUTLOOK AREA AFTER 8 PM.

ALTHOUGH THE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG GUSTY WINDS...THERE IS GREATER POTENTIAL FOR HEAVY RAIN OF
AROUND 2 INCHES OVERNIGHT WHICH MAY RESULT IN MINOR FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY DURING THE DAY WEDNESDAY...AND MAY AGAIN
PRODUCE SOME LOCALLY HEAVY RAIN. ANOTHER RISK FOR THUNDERSTORMS
ENTERS THE FORECAST FRIDAY AND EARLY SATURDAY..BUT SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER DARK.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

LAWRENCE/FAY

In the hours before

Local storm report, Jun 15, 11:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1117 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             COZAD                   40.86N 99.99W
06/15/2004  0.88 INCH        DAWSON             NE   LAW ENFORCEMENT

            HAIL WAS PEA TO NICKEL SIZED.

&&

LAWRENCE
Local storm report, Jun 15, 11:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1124 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       COZAD                   40.86N 99.99W
06/15/2004  2.00 INCH        DAWSON             NE   AMATEUR RADIO

            RAIN FELL IN 30 MINUTES

&&

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:11 PM CDTFlash Flood WarningGIDDawson6 hr
Jun 15, 11:15 PM CDTSevere Thunderstorm WarningGIDDawson60 min
Jun 16, 12:10 AM CDTSevere Thunderstorm WarningGIDSherman65 min
Jun 16, 12:59 AM CDTFlash Flood WarningGIDClay, Fillmore, Nuckolls, Thayer6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.